Anaphylaxis, often called anaphylactic shock, is "an acute hypersensitivity reaction due to exposure to a previously encountered antigen. The reaction may include rapidly progressing urticaria, respiratory distress, vascular collapse, systemic shock, and death".
Signs of the reaction can include a raised red rash ("hives", urticaria), respiratory distress, cardiovascular failure, shock and death. While anaphylaxis can progress at a slower rate, it can take effect with frightening speed. Patients aware of sensitivities that could trigger anaphylaxis should carry an epinephrine autoinjector, and other recommended drugs. Emergency responder doing triage must place these patients in the highest priority, because the condition is usually controllable with prompt treatment.
"Anaphylaxis" is a form of immediate hypersensitivity and includes mast cell and basophil degranulation, triggered either by an immunoglobulin E (IgE) mediated "anaphylactic reaction", or by other factors, or "anaphylactoid reaction". 
In either case, the released cytokines include histamine, which increases blood vessel permeability, as well as contraction of smooth muscles, such as the bronchi. The increased vascular permeability can cause shock by shifting as much as 50% of the body's fluids to the extravascular compartment.
The patient, if conscious, will be apprehensive and appear seriously ill. If the patient or a companion can inform the treating clinician of known anaphylaxis, this is critical information. If there is no informant, search for an identifying bracelet, necklace, or identification card.
Bystander history of a possible trigger, sudden onset, and rapid progression is informative. The presence of urticaria or general flushing, hypotension, bronchospasm, laryngeal edema, back pain, dilation of the pupils, and convulsions, or combinations of them, are warning signs; the patient is at risk for immediate death. Cardiac arrest, in suspected anaphylaxis, calls for vigorous resuscitation since it is a potentially reversible condition.
Patients with a history of anaphylaxis, or a strong risk thereof, may self-administer an epinephrine autoinjector. Depending on local protocols, Basic Life Support emergency personnel, not normally authorized to administer drugs, may assist the patient with self-administration.
|Medical errors in dosing epinephrine
Which concentration of epinephrine to use?
Patients in anaphylaxis should be transported by advanced life support capable ambulance when available. If the trigger point of entry can be identified (e.g., a bee sting), and it is on an extremity, a tourniquet, released every 5 minutes, can be applied. If a stinger or other source is present, remove it as quickly as possible.
Epinephrine is given intramuscularly in 1:1,000 solution, 0.3 to 0.5 ml for adults. When anaphylaxis is severe, give epinephrine intravenously or by endotracheal tube, 1.0 ml. of 1:10,000 solution. A continuous infusion may be needed. Repeat every 5-10 minutes until the signs disappear. While some physicians frequently do not administer epinephrine, possibly due to concern about drug toxicity, only the most extreme and confirmed reasons can justify withholding it. Obvious care must be taken in patients with cardiac or hypertensive disease, but a patient is likelier to die quickly from anaphylaxis than the effects of epinephrine. In the presence of laryngeal swelling, nebulized epinephrine may help, but evidence of such swelling will usually justify epinephrine. Bronchospasm, if present, should be treated with a nebulized short-acting β2 agonist such as albuterol.
Intravenous infusion of saline or other crystalloid should be started immediately, giving adults 500 ml to 1 L of normal saline over 30 minutes, with additional fluids given as needed. If the episode is prolonged, treatment in an intensive care unit may be needed with invasive monitoring of cardiac output and central venous pressure.
Antihistamines support epinephrine, but do not replace it. The combination of a histamine H1 antagonist (e.g., diphenhydramine) and histamine H2 antagonist (e.g., ranitidine) may be better than either drug alone in some settings.
If the patient is taking a beta-blocker, reversing its effect with glucagon may help if the patient has not responded to epinephrine and fluids. There is anecdotal and animal evidence that glucagon can be helpful. It also provides inotropic effects and chronotropic effects on the heart by increasing intracellular levels of cAMP.
Relapse of shock after treatment is rare. 24239340
Obviously, the patient should avoid antigens to which they know they are sensitive. If, for example, there is hypersensitivity to latex, all medical personnel should be informed, and the patient should wear an alerting bracelet or necklace. When insect stings are a trigger, the patient must take precautions to avoid attracting insects while outside, such as wearing strong perfumes.
It is also advisable to carry an emergency drug kit, which minimally consists of an epinephrine autoinjector, and perhaps antihistamines.
Allergic desensitization should be considered seriously if feasible.
- Anonymous (2023), Anaphylaxis (English). Medical Subject Headings. U.S. National Library of Medicine.
- Dreskin, Stephen C & G William Palmer (October 7, 2005), "Anaphylaxis", eMedicine
- Northern Territory (Australia) Centre for Disease Control, Management of anaphylaxis in the rural NT setting
- Alrasbi M, Sheikh A (2007). "Comparison of international guidelines for the emergency medical management of anaphylaxis.". Allergy 62 (8): 838-41. DOI:10.1111/j.1398-9995.2007.01434.x. PMID 17620061. Research Blogging.
- Joint Task Force on Practice Parameters. American Academy of Allergy, Asthma and Immunology. American College of Allergy, Asthma and Immunology. Joint Council of Allergy, Asthma and Immunology (2005). "The diagnosis and management of anaphylaxis: an updated practice parameter.". J Allergy Clin Immunol 115 (3 Suppl 2): S483-523. DOI:10.1016/j.jaci.2005.01.010. PMID 15753926. Research Blogging. Summary at the National Guidelines Clearinghouse
- Wheeler DW, Carter JJ, Murray LJ, et al (January 2008). "The effect of drug concentration expression on epinephrine dosing errors: a randomized trial". Ann. Intern. Med. 148 (1): 11–4. PMID 18166759.
- Russell S, Monroe K, Losek JD (2010). "Anaphylaxis management in the pediatric emergency department: opportunities for improvement.". Pediatr Emerg Care 26 (2): 71-6. DOI:10.1097/PEC.0b013e3181ce2e1c. PMID 20094000. Research Blogging.
- Ring J, Rothenberger KH, Clauss W (1985). "Prevention of anaphylactoid reactions after radiographic contrast media infusion by combined histamine H1- and H2-receptor antagonists: results of a prospective controlled trial.". Int Arch Allergy Appl Immunol 78 (1): 9-14. PMID 2863224.
- Runge JW, Martinez JC, Caravati EM, Williamson SG, Hartsell SC (1992). "Histamine antagonists in the treatment of acute allergic reactions.". Ann Emerg Med 21 (3): 237-42. PMID 1536481.
- Greenwald, Peter W (2004), Chapter 9, Shock, in Stone, CK and Humphries R, Current Emergency Diagnosis & Treatment (5th ed.), Lange Medical Books/McGraw-Hill, CEDT-09, pp. 207-208
- Thomas, Martin (April 12, 2005), "Glucagon infusion in anaphylactic shock in patients on beta-blockers", Bestbets
- Andjelkovic, Ivan & Berislav Zlokovic (1982 July), "Protective effects of glucagon during the anaphylactic response in guinea-pig isolated heart", Br J Pharmacol 76(3): 483–489.
- Brown, A F (1995 June), "Anaphylactic shock: mechanisms and treatment.", J Accid Emerg Med. (now J. Emergency Medicine) 12(2): 89–100
- Grunau BE, Li J, Yi TW, Stenstrom R, Grafstein E, Wiens MO et al. (2014). "Incidence of clinically important biphasic reactions in emergency department patients with allergic reactions or anaphylaxis.". Ann Emerg Med 63 (6): 736-744.e2. DOI:10.1016/j.annemergmed.2013.10.017. PMID 24239340. Research Blogging.